To view this site, you need to have Flash Player 9.0.115 or later installed. Click here to get the latest Flash player.
NH college students warned of the dangers of 'molly'
Tuesday, September 03, 2013, 6:26pm
(NECN: Lauren Collins, Plymouth, NH) - They are tragedies nobody can ignore.
"Kinda brings a somber mood, which something happy, we're all starting school again, but that's in the back of everyone's minds, still," says Plymouth State University Senior Kristen Belsito.
Plymouth State Sophomore Brittany Flannigan and University of New Hampshire Junior Olivia Rotondo both died of suspected drug overdoses in recent days: Flannigan at the House of Blues and Rotondo at a New York City music festival. Investigators believe both girls took the form of ecstasy known as "molly."
"Overall people are aware, I think people are reconsidering," says Jim Hundreiser, Plymouth State's VP for Enrollment and Student Affairs. In addition to the many groups on campus that promote healthy choices, he says all resident hall advisers were just trained to spot the signs of risky behavior.
"The other thing we're doing," he says, "is we've created a care form which is an opportunity for anyone in the campus community to alert us if they're concerned about a student."
"There's always someone there to offer a program or offer night opportunities for you to go and talk about what happened," says Senior Norma Ross who hopes this week's activity fair will also give students a chance to get involved.
"They see 'oh there's over a hundred organizations that I can be involved in instead of going out and partying and drinking or doing anything like that.'"
Both Flannigan and Rotondo died far away from their campuses, which is why school administrators hope to impress students with a message they will take with them.
"Continually remind them of their presence, their being and the interconnectedness of those and that they are a piece of something larger than themselves," says Hundreiser.
UNH has emailed all its students encouraging them to call police if they know about ecstasy being used on campus and sending them information about the drug and its side effects.